February 26, 2014
Side-Effects Linked To Depression Drugs Found To Be Much Worse
April Flowers for redOrbit.com - Your Universe Online
Thoughts of suicide, sexual difficulties and emotional numbness are all known side-effects of anti-depressants. A new study from the University of Liverpool reveals that these side-effects may be more widespread than previously thought. The findings were published in a recent issue of Psychiatry Research.
The research team, led by psychology Professor John Read of the University's Institute of Psychology, surveyed 1,829 people who had been prescribed anti-depressants. They found that large numbers of people—over half in some cases—reported psychological problems due to their medication. This has led to increasing concern about the scale of the problem of over-prescription of these drugs.
"While the biological side-effects of antidepressants, such as weight gain and nausea, are well documented, the psychological and interpersonal effects have been largely ignored or denied. They appear to be alarmingly common."
The participants completed an online questionnaire that asked about twenty possible adverse effects while factoring in people's level of depression. The survey also asked the participants to report on how they felt while taking the medication. The participants were all located in New Zealand and had been on anti-depressants in the last five years.
Of those in the study between the ages of 18 and 25, over half reported suicidal feelings. In the total sample, 62 percent reported sexual difficulties, 60 percent reported feeling emotionally numb, 52 percent reported feeling not like myself, 42 percent reported reduction in positive feelings, 38 percent reported caring less about others and 55 percent reported withdrawal effects. Eighty-two percent, however, reported that the medications had helped alleviate their depression.
"Effects such as feeling emotionally numb and caring less about other people are of major concern. Our study also found that people are not being told about this when prescribed the drugs."
"Our finding that over a third of respondents reported suicidality 'as a result of taking the antidepressants' suggests that earlier studies may have underestimated the problem."